Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 85, NWS Midland/Odessa, TX

August 14, 2005Reagan County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 14, 2005, 4:41 PM CDT for Reagan County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2005, 4:41 PM CDT (21:41 UTC)
Expired
Aug 14, 2005, 7:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 91 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:45 PM CDTFLASH FLOOD12 N Stiles, TXWATER RUNNING OVER HIGHWAY 137

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 142141
FFWMAF
TXC383-150045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  REAGAN COUNTY IN WEST TEXAS

* UNTIL 745 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  FLASH FLOODING FROM A THUNDERSTORM 6 MILES EAST OF NORTH REAGAN
  FIRE STATION...OR ABOUT 22 MILES SOUTH OF GARDEN CITY...MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTHERN REAGAN COUNTY...

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3115 10173 3112 10133 3161 10132 3160 10172

$$
2 follow-up statements
000 
WGUS74 KMAF 142215
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT SUN AUG 14 2005

TXC383-150045-
REAGAN-
511 PM CDT SUN AUG 14 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
REAGAN COUNTY...

AT 509 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING
IN NORTH REAGAN COUNTY ON HWY 137 WITH WATER RUNNING OVER THE ROAD IN 
MANY PLACES.  NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES HEAVY
RAIN CURRENTLY FALLING OVER BIG LAKE.  STREET FLOODING WILL BE POSSIBLE
IN BIG LAKE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3115 10173 3112 10133 3161 10132 3160 10172

$$
000 
WGUS74 KMAF 142241
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT SUN AUG 14 2005

TXC383-150045-
REAGAN-
540 PM CDT SUN AUG 14 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
REAGAN COUNTY...

AT 536 PM CDT...THE PUBLIC REPORTED A THUNDERSTORM PRODUCING FLASH 
FLOODING IN BIG LAKE WITH SIGNIFICANT STREET FLOODING.  THIS STORM 
WAS LOCATED OVER BIG LAKE...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE THUNDERSTORM PRODUCING FLASH FLOODING
INCLUDE...EAST CENTRAL REAGAN COUNTY AND NORTHEASTERN REAGAN COUNTY.

KEEP CHILDREN AWAY FROM CULVERTS... DITCHES... STORM DRAINS...AND
SWOLLEN CREEKS.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3115 10173 3112 10133 3161 10132 3160 10172

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:07 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 14, 2:07 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT SUN AUG 14 2005

.SHORT TERM...
WIDESPREAD STORMS WILL CONTINUE INTO THE NIGHT TIME HOURS WITH THIS
DANGEROUS FLOOD SITUATION AS STORMS TRAIN ALONG A FRONTAL BOUNDARY.
RAINFALL IS TROPICAL IN NATURE AND VERY HEAVY WITH RADAR UNDER
ESTIMATING TOTALS.  WILL CONTINUE WITH LIKELY TO CATEGORICAL POPS
TONIGHT WITH FF WATCH RUNNING THROUGH SHORT TERM.  HAVE TO KEEP
DISCUSSION SHORT.

.LONG TERM...
GFS CONSISTENT IN EJECTING MORE SHORTWAVE ENERGY FROM THE OLD MEXICO
UPPER LOW MONDAY. SCATTERED SHOWERS AND STORMS WEST...NUMEROUS EAST
SHOULD HAVE NO PROBLEM DEVELOPING IN A MOIST AND UNSTABLE AIRMASS.
WILL EXTEND THE FLASH FLOOD WATCH FOR MUCH OF THE AREA MONDAY DUE
TO SATURATED GROUNDS AND ADDITIONAL STORM DEVELOPMENT ANTICIPATED.
ANOTHER SHEAR AXIS/SHORTWAVE TO IMPACT THE AREA AGAIN ON TUESDAY...
WILL KEEP THE CHANCE POPS GOING IN MOIST AND UNSTABLE AIRMASS.

A  DRYING TREND WILL COMMENCE WEDNESDAY THROUGH NEXT FRIDAY AS THE
UPPER HIGH ACROSS THE SOUTHERN UNITED STATES STRENGTHENS AND
BUILDS WESTWARD. WAS RELUCTANT TO DROP 10-20 POPS AS A SURFACE TO
700 MILLIBAR TROUGH WILL BE IN PLACE WITH AN UNSTABLE AIRMASS. IN
ADDITION ANOTHER NORTHERN STREAM COLD FRONT MAY APPROACH THE
REGION FRIDAY AND OR SATURDAY. MODELS HAVE BEEN INCONSISTENT WITH
THIS FEATURE.

LOWERED HIGH TEMPERATURES MONDAY AND TUESDAY WITH WET GROUNDS ABUNDANT
CLOUDS AND PRECIPITATION EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  78  67  88 /  90  60  40  30
CARLSBAD NM                67  78  63  91 /  60  50  30  30
DRYDEN TX                  70  80  69  91 /  80  50  40  30
FORT STOCKTON TX           68  78  68  89 /  90  50  40  30
GUADALUPE PASS TX          63  73  62  82 /  60  50  30  30
HOBBS NM                   66  76  64  89 /  50  50  30  30
MARFA TX                   61  72  58  81 /  70  50  30  40
MIDLAND INTL AIRPORT TX    68  77  67  88 /  90  50  40  30
ODESSA TX                  69  80  68  89 /  90  50  40  30
WINK TX                    70  82  69  95 /  90  50  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 AM MDT MONDAY FOR THE FOLLOWING ZONES:
     CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...
     PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...TERRELL...UPTON...WARD...AND WINKLER.

     FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     GUADALUPE MOUNTAINS...AND VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

72/12
Hazardous weather outlook, Aug 14, 2:34 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT SUN AUG 14 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-142145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
234 PM CDT SUN AUG 14 2005 /134 PM MDT SUN AUG 14 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO TONIGHT WITH A DANGEROUS FLASH FLOOD
SITUATION.  ALL UNNECESSARY TRAVEL ACROSS THE AREA IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY FLASH FLOODING IS EXPECTED TO CONTINUE ACROSS MOST OF
THE AREA.  NO OTHER SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE AREA ARE ENCOURAGED TO SEND IN ANY REPORTS OF
FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 14, 3:46 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
346 PM CDT SUN AUG 14 2005

TXZ082-142115-
TERRELL-
346 PM CDT SUN AUG 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN TERRELL COUNTY.

AT 350 PM CDT A STRONG THUNDERSTORM WAS LOCATED OVER FARM TO MARKET
ROAD 2400...15 MILES NORTH OF SANDERSON...MOVING NORTHEAST AT 10 MPH.

GUSTY WINDS TO 50 MPH...SMALL HAIL...AND VERY HEAVY RAIN...AND DEADLY
LIGHTNING WIIL OCCUR. LOCALIZED FLOODING IS ALSO POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:48 PM CDTFlash Flood WarningMAFBrewster3 hr
Aug 14, 8:42 AM CDTFlash Flood WarningMAFScurry3 hr
Aug 14, 11:44 AM CDTFlash Flood WarningMAFScurry3 hr
Aug 14, 12:31 PM CDTFlash Flood WarningMAFWinkler3 hr
Aug 14, 12:52 PM CDTFlash Flood WarningMAFMidland3 hr
Aug 14, 1:33 PM CDTFlash Flood WarningMAFEctor3 hr
Aug 14, 2:06 PM CDTFlash Flood WarningMAFBorden3 hr
Aug 14, 2:26 PM CDTFlash Flood WarningMAFPecos3 hr
Aug 14, 2:40 PM CDTFlash Flood WarningMAFScurry6 hr
Aug 14, 2:42 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Aug 14, 2:58 PM CDTFlash Flood WarningMAFCrane3 hr
Aug 14, 3:41 PM CDTFlash Flood WarningMAFMidland3 hr
Aug 14, 3:53 PM CDTFlash Flood WarningMAFGlasscock4 hr
Aug 14, 4:04 PM CDTFlash Flood WarningMAFTerrell3 hr
Aug 14, 6:18 PM CDTFlash Flood WarningMAFLoving3 hr
Aug 14, 6:28 PM CDTFlash Flood WarningMAFReeves3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.